Alert archive / Georgia / Special Weather Statements in 2012

Special Weather Statement, NWS Atlanta, GA

July 8, 2012Cherokee County, Georgia

NWS Atlanta, GA issued this special weather statement at Jul 8, 2012, 6:15 PM EDT for Cherokee County, Georgia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2012, 6:15 PM EDT (22:15 UTC)
Expired
Jul 8, 2012, 6:45 PM EDT
In force
30 min
Issued by
NWS Atlanta, GA

County Cherokee County, GA

The radar

The Atlanta radar (KFFC), 82 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.3 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2012-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1236 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2012-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1236 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
831 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-67 m²/s²
0-3 km storm-relative helicity
-44 m²/s²
Significant tornado parameter
-0.3
Supercell composite
-2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

780 
WWUS82 KFFC 082215
SPSFFC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
615 PM EDT SUN JUL 8 2012

GAZ033-082245-
615 PM EDT SUN JUL 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN FULTON COUNTY
UNTIL 645 PM EDT...

AT 610 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ROSWELL...MOVING NORTH AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
FULTON COUNTY THROUGH 645 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE ROSWELL...ALPHARETTA...MOUNTAIN PARK AND MILTON. HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3418 8428 3400 8423 3397 8439 3398 8437
      3401 8440 3404 8440 3405 8442 3410 8441
      3412 8436 3414 8436 3419 8429
TIME...MOT...LOC 2215Z 166DEG 5KT 3406 8436

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jul 8, 2:17 PM EDT, 3 hours 58 minutes earlier.

Area forecast discussion, Jul 8, 2:17 PM EDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
217 PM EDT SUN JUL 8 2012

.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
UPPER LEVEL HIGH PRESSURE RIDGE THAT HAS DOMINATED THE EASTERN HALF
OF THE U.S. OVER THE LAST WEEK OR MORE HAS FINALLY DAMPENED
OUT...ALLOWING FOR A FEW UPPER LEVEL DISTURBANCES TO IMPACT THE
REGION. UPPER LEVEL TROUGH AXIS WILL MOVE SOUTHWARD OVER THE EASTERN
US THROUGH THE SHORT TERM...WITH SURFACE BOUNDARY POSITIONING ITSELF
OVER NORTHERN GEORGIA. PRECIP CHANCES WILL BE CONCENTRATED NEAR THIS
BOUNDARY THIS AFTERNOON AND TONIGHT...WITH BEST PRECIP CHANCES
ACROSS NORTH AND WESTERN GEORGIA. WEAK UPPER LEVEL LOW DEVELOPING
OVER THE DEEP SOUTH THROUGH THE SHORT TERM WILL USHER AMPLE MOISTURE
INTO THE STATE...AND WITH FRONTAL BOUNDARY APPROACHING THE STATE
FROM THE TN VALLEY...THE COMBINATION OF THESE FEATURES WILL SUPPORT
HIGH END CHANCE TO LIKELY POPS ACROSS NORTH GEORGIA MONDAY AND
TUESDAY. ASSOCIATED INSTABILITY WILL BE ENOUGH TO PROMOTE SCATTERED
THUNDERSTORMS...AND AS WITH MUCH OF THE ACTIVITY SEEN RECENTLY IN
THIS LIMITED SHEAR ENVIRONMENT...PRIMARY HAZARDS WILL BE STRONG
WINDS AND SMALL HAIL. WET CONDITIONS LOOK TO PERSIST AND SPREAD
SOUTHWARD INTO THE EXTENDED PERIOD...WITH ON AND OFF RAIN INTO THE
WEEKEND.

AS FOR TEMPERATURES...RAIN ACTIVITY WILL KEEP TEMPERATURES COOLER
THAN IN RECENT WEEKS. WITH BEST MOISTURE AND CLOUD COVER OVER
WESTERN AND NORTHERN GEORGIA...EXPECTING UPPER 80S AND LOW 90S
MONDAY...WHILE MID TO UPPER 90S WILL BE PRESENT EAST AND SOUTH. LOWS
WILL BE IN THE UPPER 60S AND LOW 70S. COOLING TREND BEGINS TUESDAY
WITH HIGHS IN THE 80S TO NEAR 90...WHICH WILL CARRY INTO THE LONG
TERM.

31

.LONG TERM /TUESDAY THROUGH SUNDAY/...
NO CHANGES PLANNED. PREVIOUS LONG TERM DISCUSSION FOLLOWS...

/ISSUED 404 AM EDT SUN JUL 8 2012/
EXTENDED MODELS CONTINUE TO SHOW LONG WAVE TROUGH ALOFT WITH
PERSISTENT SURFACE BOUNDARY OVER THE THE SOUTHEAST.  THERE ARE MORE
DISCREPANCIES NOTED IN THE GFS VS ECMWF THAN THE PAST SEVERAL DAYS.
GFS IS MORE PROGRESSIVE WITH THE UPPER LEVEL TROUGH INITIALLY AND
THEN BUILDS IN UPPER LEVEL RIDGING BY THE END OF THE WEEK...WHEREAS
THE ECMWF HOLDS THE TROUGH JUST TO THE NORTH AND WEST OF THE
FORECAST AREA THROUGH THE WEEK.  BOTH MODELS ARE SIMILAR IN THE
SURFACE BOUNDARY FEATURE...WAVERING IT ACROSS THE FORECAST
AREA...BUT KEEPING IT DOMINANT THROUGH THE WEEK.  REGARDLESS...
MODELS AGREE THERE WILL BE ENOUGH MOISTURE AND INSTABILITY ACROSS
THE AREA FOR INCREASED CLOUD COVER...AS WELL AS SCATTERED
CONVECTION.  WHILE CONVECTION WILL BE ENHANCED BY DAYTIME HEATING AS
WELL AS ANY LINGERING BOUNDARIES ACROSS THE AREA...ANTICIPATE
CONVECTION CHANCES WILL CONTINUE THROUGH THE OVERNIGHT HOURS. WILL
CONTINUE TO BROAD BRUSH CHANCE POPS FOR NOW.  WITH INCREASED CLOUD
COVER EXPECTED AFTERNOON TEMPERATURES TO TREND TOWARD JUST BELOW
NORMAL THROUGH THE WORK WEEK.

ATWELL/17

&&

.AVIATION...18Z UPDATE...
VFR CONDITIONS EXPECTED THROUGH THE PERIOD. AFTERNOON CONVECTION
TODAY SHOULD STAY ACROSS N/NW GA AND AWAY FROM TAF SITES. CIGS
WITHIN CONVECTION WILL GENERALLY BE HIGH END MVFR TO VFR.
EXPECTING W WINDS AT 7-10KTS THROUGH TODAY...WITH POSSIBLE GUSTS
TO 14-15KTS. WINDS WILL BE NEARLY CALM OVERNIGHT...AND THEN
INCREASE TO 6-8KTS MONDAY AM. PRECIP CHANCES GREATER ON
MONDAY...BUT DUE TO MODEL UNCERTAINTY ON TIMING AND
LOCATION...HAVE ONLY INCLUDE PROB30 FOR TS FOR 20-00Z.

//ATL CONFIDENCE...18Z UPDATE...
HIGH CONFIDENCE ON ALL ELEMENTS WITH MODERATE TO HIGH CONFIDENCE
THAT CONVECTION WILL NOT DIRECTLY IMPACT KATL.

31

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          73  98  71  90 /  20  30  30  50
ATLANTA         74  92  73  88 /  20  30  30  50
BLAIRSVILLE     69  87  68  83 /  30  60  60  60
CARTERSVILLE    70  93  70  89 /  20  50  50  60
COLUMBUS        74  94  73  91 /  20  30  30  40
GAINESVILLE     73  93  72  86 /  20  40  40  60
MACON           72  96  73  92 /   5  20  20  40
ROME            71  94  71  90 /  30  50  50  60
PEACHTREE CITY  69  93  70  88 /  20  30  30  40
VIDALIA         76  97  75  95 /   5  20  20  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 8, 6:09 AM EDT, 12 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
609 AM EDT SUN JUL 8 2012

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-091015-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
609 AM EDT SUN JUL 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...
SCATTERED THUNDERSTORMS EXPECTED OVER NORTH GEORGIA THIS AFTERNOON
AND EVENING.

.SYNOPSIS...
A WEAK SURFACE BOUNDARY REMAINS ACROSS THE AREA...HOWEVER A WEAK
UPPER LEVEL LOW OVER THE LOWER MISSISSIPPI VALLEY WILL COMBINE
WITH BETTER MOISTURE AND INSTABILITY LOCATED OVER NORTH AND WEST
GEORGIA.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS FROM THE THUNDERSTORMS WILL BE SMALL HAIL...
BRIEF WIND GUSTS AND FREQUENT LIGHTNING. THE BEST TIME FOR
THUNDERSTORM DEVELOPMENT WILL MID AFTERNOON THROUGH EVENING.

.DISCUSSION...
AS THE WEAKENING UPPER LEVEL RIDGE SHIFTS EASTWARD...ANY IMPULSES
WILL REMAIN GENERALLY WEST OF HE FORECAST AREA. HOWEVER THERE WILL
BE ENOUGH MOISTURE OVER NORTH AND WEST GEORGIA TO COMBINE WITH THE
GOOD INSTABILITY AVAILABLE...CAPE VALUES GENERALLY AROUND 2000
J/KG WITH WEAK VERTICAL SHEAR...TO PRODUCE SCATTERED MAINLY
AFTERNOON AND EVENING THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THUNDERSTORMS WILL BECOME FOCUSED IN THE ALONG AND NEAR PERSISTENT
SURFACE BOUNDARY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Jul 8, 5:18 PM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
518 PM EDT SUN JUL 8 2012

GAZ020-082145-
518 PM EDT SUN JUL 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN BARTOW COUNTY
UNTIL 545 PM EDT...

AT 514 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CARTERSVILLE...MOVING NORTHEAST AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
BARTOW COUNTY THROUGH 545 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE EMERSON AND CARTERSVILLE. HEAVY DOWNPOURS WILL CAUSE
PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3431 8480 3423 8466 3409 8476 3416 8486
TIME...MOT...LOC 2118Z 213DEG 5KT 3419 8476
Special weather statement, Jul 8, 6:15 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
615 PM EDT SUN JUL 8 2012

GAZ033-082245-
615 PM EDT SUN JUL 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN FULTON COUNTY
UNTIL 645 PM EDT...

AT 610 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ROSWELL...MOVING NORTH AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
FULTON COUNTY THROUGH 645 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE ROSWELL...ALPHARETTA...MOUNTAIN PARK AND MILTON. HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3418 8428 3400 8423 3397 8439 3398 8437
      3401 8440 3404 8440 3405 8442 3410 8441
      3412 8436 3414 8436 3419 8429
TIME...MOT...LOC 2215Z 166DEG 5KT 3406 8436

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 5:18 PM EDTSpecial Weather StatementFFCBartow27 min
Jul 8, 5:29 PM EDTSevere Thunderstorm WarningFFCBartow46 min

Nearby

Special Weather Statements in Georgia, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.